Iowa, 2004

Flooding in Iowa, September 23 to 24, 2004

September 23 to 24, 2004 · NWS DVN · 2 events in 2 counties and zones

A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 23, 9:00 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 23, 9:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT THU SEP 23 2004

.DISCUSSION...
SENT ZONE UPDATE TO ADJUST FOR LATEST RADAR/SATELLITE TRENDS.
HELD POPS OVERNIGHT ALONG AND EAST OF MISSISSIPPI. WATCHING AREA OF
CONVECTION IN WESTERN MO WITH SATELLITE SHOWING COOLING
CLOUD TOPS. PER WATER VAPOR APPEARS TO BE DISTURBANCE LIFTING
OUT OF NORTHEAST OK INTO SOUTHEAST KS AND FAR WESTERN MO. WILL HAVE
TO WATCH THIS FOR POSSIBLY BIT BETTER COVERAGE OF PCPN
(STILL SCATTERED) IN THE S/E WITH SOME LINGERING IN THE FAR EAST
PAST DAYBREAK FRI. ..05..
&&

.SYNOPSIS...
BOTH LOCAL AND REGIONAL 88D LOOPS INDICATING MAIN BAND OF SCTRD
SHOWERS(WITH LITTLE IF ANY LIGHTNING DETECTED) EDGING EASTWARD
TOWARD THE WESTERN CWA BORDER...WITH SOME MORE WIDELY SCTRD
PREFRONTAL CONVECTION DEVELOPING AHEAD OF MAIN BAND AND ALREADY
SKIRTING ACRS THE WESTERN CWA. VIS SATELLITE IMAGERY SHOWING NICELY
CLASSIC COMMA SHAPED/WINTER LOOKING SYSTEM WRAPPING UP ACRS THE
EASTERN DAKOTAS...WITH SYSTEM CONTINUING TO LIFT NORTH-NORTHEAST
TOWARD LARGE PRESSURE FALLS.

&&

.SHORT TERM...(TONIGHT AND FRIDAY) MAIN FCST CONCERN IN THE NEAR
TERM IS WALKING DECAYING SCTRD SHOWER BAND EAST ACRS THE CWA THIS
EVENING. LATEST LAPS VERIFYING EARLIER MODEL RUN PROGGED MARGINAL
INSTABILITY CONDITIONS FOR THIS AFTERNOON...AND WITH DYNAMIC UPPER
LOW AND MAIN FORCING SURGE LIFTING TO THE NORTHWEST AND NORTH OF
THE AREA...DONT EXPECT MUCH MORE THAN BAND OF SCTRD SHOWERS WITH
HARDLY ANY THUNDER(IF ANY AT ALL) MAKING ITS WAY ACRS THE CWA IN A
DECAYING MODE. CURRENT PRECIP EVOLUTION AND PROGRESSION SUGGESTS BULK
OF THE ACTIVITY TO BE EITHER EAST OF THE CWA BY 06-07Z...OR ALREADY
FALLEN APART. INTERESTING THOUGH 18Z META REDEVELOPS A WEAK NARROW
BAND OF SHOWERS EAST OF THE MS RVR FROM NORTH TO SOUTH FROM 06Z-
09Z...BUT NOT SURE WHAT THAT LATEST RUN IS PICKING UP ON TO GENERATE
THAT AT THAT TIME OF DAY AND WITH BEST FORCING PINCHED OFF BOTH TO
THE NORTH AND SOUTH OF THE CWA. AFTER CLASSIC SWIRLING DRY SLOT MAKES
IT ACRS THE CWA LATER TONIGHT...DRYING AIRMASS INFILTRATION FROM
NORTHEAST KS AND SOUTHEAST NE MAY ALLOW TEMPS TO DIP BELOW MOST MODEL
THERMAL GUIDANCE BY 12Z FRI.

CONTINUING ON INTO FRI...CWA TO CONTINUE TO BE UNDER INFLUENCE OF
DRY SUBSIDING DRY SLOT FOR SUNNY-MOSTLY SUNNY CONDITIONS...ALTHOUGH
THINGS MAY CHANGE ACRS THE NORTH. THIS DUE TO POTENTIAL WRAP AROUND
STRATUS AND CU FIELD SOUTH OF FILLING CYCLONE AS IT PULLS UP NORTH OF
THE GRT LKS FRIDAY. LLVL LMRH PROGS JUST CLIP THE NORTHERN QUARTER OR
SO OF THE CWA FRI AFTERNOON WITH HIGH ENOUGH WRAP-AROUND RH TO
INDUCE AT LEAST PARTLY CLOUDY CONDITIONS...AND EXTRAPOLATING THE
SAME FIELDS/PARAMETERS TO THE LOW SYSTEM AND STRATACU FIELD ACRS
NORTHERN NEBRASKA THIS AFTERNOON...IT APPEARS TO BE ON TARGET.
LOOKING AT CAA INJECTION AND TEMPS OCCURRING UPSTREAM THIS AFTERNOON
ACRS NE AND KS...AGAIN MOST GUIDANCE HIGHS FOR FRI APPEAR TOO WARM
WITH UPPER 70S TO LOW 80S. WITH PROJECTED THERMAL PROFILES COMING
ACRS THE CWA ON FRI...CANT SEE MUCH HIGHER THAN MID TO UPPER 70S
EVEN WITH OPTIMUM MIXING.         ..12..

&&

.LONGER TERM...(FRIDAY NIGHT THROUGH NEXT THURSDAY) MAIN STORY IS
ABRUPT CHANGE TO MORE SEASONABLE TEMPERATURES WITH HIGHS IN UPPER 60S
TO LOWER 70S. OVERNIGHT LOWS NOT AS NOTICEABLY COOLER THAN OBSERVED
IN PAST WEEK...WITH MAINLY MID 40S TO LOWER 50S THROUGH EXTENDED.
FEW CHANGES TO ON-GOING FORECAST WITH TEMPS AT LOW END...OR JUST
BELOW COOLEST GUIDANCE WITH DOMINANT E-NE LOW LEVEL FLOW COURTESY OF
A SURFACE HIGH THAT DROPS SOUTH BEHIND TONIGHTS FRONT AND LINGERS
THROUGH MONDAY. AT UPPER LEVELS...POSITIVE TILT LONGWAVE TROUGH
HANGS OVER AREA...WEAKENING AND SHEARING OUT SATURDAY AND SUNDAY. AS
THIS HAPPENS...ANY WEAK MID LEVEL LIFT IN SHEAR AXIS STAYS WELL TO
NORTH WITH VERY LIMITED MOISTURE. WILL THUS KEEP DRY WEEKEND.
CONSIDERABLE DIFFERENCES IN MEDIUM RANGE GUIDANCE ARISES TOWARD
MIDWEEK...WITH GFS ALONE IN BRINGING A SHORTWAVE TROUGH SOUTH INTO
NORTHERN HIGH PLAINS THAT CUTS OFF FROM MAIN WESTERLIES WELL TO
NORTH IN CANADA AND DRIFTS TOWARD CWA. UK AND ECMWF BOTH HAVE
DOMINANT SURFACE RIDGE OVER AREA AND FOR NOW WILL KEEP DRY FORECAST
GOING UNTIL BETTER CONSENSUS IS REACHED.      ..DLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/DLS
Hazardous weather outlook, Sep 23, 3:22 AM CST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 AM CDT THU SEP 23 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240822-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
422 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80...
LATE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE
REGION.  THE STRONGEST STORMS...POSSIBLY SEVERE...SHOULD STAY WELL
NORTH OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

REA/08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muscatine

When
September 23, 9:00 PM CST to September 24, 7:15 PM CST
Where
Muscatine forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Flood, Louisa

When
September 23, 9:00 PM CST to September 24, 7:15 PM CST
Where
Louisa forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424296, 5424297.